Hail, Worth
- When
- May 8, 4:05 PM CST
- Where
- Worth County, 7 mi E of Northwood
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Crop damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.517, -94.483
A southerly flow of moist air was on place over Iowa in advance of an approaching cold front. The moisture was not all that deep with precipitable water values only around an inch.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A southerly flow of moist air was on place over Iowa in advance of an approaching cold front. The moisture was not all that deep with precipitable water values only around an inch. Dew points at the surface approached 60 degrees by late afternoon. The airmass did become quite unstable with lifted indices around -8 C and CAPE values around 2500 J/kg. There was a fair amount of dry air in the lower levels however with LCL heights around 5300 feet. The result was that much of the convection was elevated in nature. With the freezing level around 11,200 feet, hail was common. There were two rounds of thunderstorms. An initial scattered line formed in western and central Iowa during the late afternoon into the early evening. The storms were left splitters and produced hail. As the main line formed along the front, it became fairly solid. Hail was common with much of it around an inch in diameter. One storm produced gulf ball size hail in the Humboldt County area. Another storm produced golf ball size hail in central Iowa in Guthrie County. The storms weakened before midnight as the airmass became more stable and the dynamics weakened. One high wind event occurred with this event. It was actually a downburst from a storm that passed over Hamilton County. The storm produced high winds on two farmsteads. Trees were downed and chimneys were blown off of two houses. To the north of the storm, four inches of rain fell. Ponding of water occurred, however no flash flooding was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 8, 2:55 PM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 355 PM CDT MON MAY 8 2006 .DISCUSSION... SYNOPSIS... FROM 12Z OBJECTIVE ANALYSIS...WE HAVE AN UPPER LEVEL SHORTWAVE THIS AM MOVING THROUGH THE REGION WHICH WILL BE EXITING TODAY. ANOTHER SYNOPTIC SCALE JET MAX MOVING ONTO NW COAST OF 125-150 KTS. THE SHORTWAVE AT 250MB EXITING THE UPPER MIDWEST IS FAIRLY DEEP WITH REFLECTIONS INTO THE LOWER LEVELS AT 700 AND 850MB AND LOW LEVEL MOISTURE SOMEWHAT LACKING WITH NEAR SURFACE MOISTURE GRADIENT OVER SRN MS VALLEY EXITING INTO THE SRN AND CENTRAL GREAT PLAINS AT AROUND 850 MB. .SHORT TERM...TONIGHT TUESDAY WEDNESDAY BOTH NAM/GFS IN FAIRLY GOOD AGREEMENT NEXT 12-36 HOURS ON MOST OF MAIN FEATURES. SHORT TERM FORECASTER DELAYED ONSET OF ORGANIZED AND HIGHER CHANCE PRECIPITATION OVER WEST TONIGHT UNTIL AFTER SUNSET WITH BEST CHANCES OVER THE ENTIRE CWA AFTER 06 UTC WITH THINKING TIMING WISE GFS LOOKED THE BEST. WILL HAVE CHANCE FOR SURFACE BASED CONVECTION AS SFC TROF/FRONT MOVES INTO WESTERN IOWA WITH LOW TO MODERATE CAPE...WEAK VALUES IN THE LOWEST 3 KM AND BULK SHEAR ABOVE 40 KTS MAINLY POST FRONTAL. SO BEST SHEAR AND THERMODYNAMICS MAY BE SLIGHTLY MISPLACED FOR A BETTER CASE SCENARIO FOR ORGANIZED SEVERE WEATHER. HOWEVER SLIGHT RISK EXTENDS TO NEAR THE I-35 CORRIDOR THROUGH 12Z. FOR TUESDAY...WEAK 850 MB THERMAL RIDGING WITH +10 TO +12C AIR...AND EVEN WITH RELATIVELY COOL AIR ADVECTION WILL SEE TEMPERATURES BUMP INTO THE LOW TO MID 70S EASILY WITH A FAIRLY UNIFORM AIRMASS OVER CENTRAL IOWA. USED THE PREFERRED GFS WITH THE 40 KM RESOLUTION TOMORROW FOR PCPN/QPF FIELDS AND ADJUSTED AND WILL BUMP TEMPS A COUPLE OF DEGREES HIGHER AS DAYS LIKE THIS ARE OUR TYPICAL TEMPERATURE BUST DAY. LIKE THE GFSMOS GRID FOR PCPN TOMORROW NIGHT AS IT SEEMS TO REFLECT WELL THE PCPN FIELDS OF BOTH THE GFS AND NAM...BUT THINK THE GFS OVERDOES THE PCPN DURING THE DAY WED AS NAM AND GFS HAVE DIFFERENCES ON PLACEMENT AND TIMING OF POST FRONTAL H5 SHORTWAVES. WILL MAKE NO CHANGE TO WEDNESDAY EARLY DAY FORECAST AS MAJOR DIFFERENCE IN MODEL TIMING OF FORCING MECHANISMS HOWEVER WILL BLEND CURRENT AFTERNOON FORECAST WITH THE GFS SOLUTION FOR THE AFTERNOON AND SPLIT THE DIFFERENCE FOR ISOLD THUNDER NORTH TO SOUTH AS SHOWALTERS ARE ONLY MARGINALLY/WEAKLY UNSTABLE PER GFS IN THE SOUTH. .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY (DAYS 3-7) GFS/EURO/UKMET ALL IN GENERALLY VERY GOOD AGREEMENT THOUGH 72 HOURS WITH POLAR VORTEX RETROGRADING FROM QUEBEC TO HUDSON BAY. BOTH ECMWF/GFS DEVELOP A CLOSED LOW CIRCULATION OVER THE UPPER MISSISSIPPI VALLEY BY THURSDAY WHICH MEANDERS THE WESTERN GREAT LAKES BY THE WEEKEND AND DOES BATTLES WITH THE BLOCKING HIGH WHICH BECOMES SET UP OVER EASTERN CANADA BY THIS TIME. AS A RESULT...NORTHWESTERLY FLOW WITH CLIMATOLOGICAL AVERAGES REFLECTED IN THE TEMPERATURES AND PCPN GUIDANCE. HIGH TEMPERATURES ARE FORECAST IN THE LOW 60S ON DAY 4 WHERE MORE COOL ADVECTION IS LIKELY TO BE TAKING PLACE...TO THE UPPER 60S AND LOW 70S BY WEEKS END. ADDED ADJUSTED HPC GUIDANCE GRIDS TO DAY 6 (SUNDAY) WITH BOTH MODELS GIVING BAROCLINIC ZONE JUST TO THE SOUTH OF STATE. NOT A LOT OF CONFIDENCE HERE THUS THE LOW POPS HOWEVER THE GFS DEPICTS AND TO A SLIGHT DEGREE THE ECMWF AS WELL THE FORECAST AREA ON THE NORTHSIDE OF A LOW LEVEL BOUNDARY INVOF MO RIVER VALLEY AND BEING BETWEEN THIS FEATURE AND UPPER LOW TO NORTHEAST FELT POPS WERE WARRANTED. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && RUSSELL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 312 PM CDT MON MAY 8 2006 IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092- 091100- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR- 312 PM CDT MON MAY 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA WEST OF AN ALGONA TO BEDFORD LINE. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS EVENING AS THUNDERSTORMS DEVELOP ACROSS THE MISSOURI RIVER VALLEY DURING THE EARLY EVENING AND THEN MOVE EAST INTO THE AREA. THE PRIMARY THREATS ARE LARGE HAIL TO THE SIZE OF QUARTERS AND DAMAGING WINDS UP TO 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 8 PM AND 1 AM. IAZ006-007-016-017-025>028-036>039-047>050-059>062-072>075- 082>086-093>097-091100- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA- DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION- CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 312 PM CDT MON MAY 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA EAST OF AN ALGONA TO BEDFORD LINE. .DAY ONE...TONIGHT THUNDERSTORMS WILL BECOME NUMEROUS TONIGHT. AN ISOLATED SEVERE STORMS IS POSSIBLE WITH THESE STORMS WITH PENNY SIZE HAIL AND WIND GUSTS TO 60 MPH THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE FOR THUNDERSTORMS WILL LINGER ON TUESDAY WITH NO SEVERE WEATHER EXPECTED. IN ADDITION...ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE SOUTHEAST OF A WATERLOO TO BEDFORD LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED
The Des Moines radar (KDMX), 68 km away, was scanning. The volume nearest the first event began at 22:05 UTC.
31 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505482, 5505483, 5505484, 5507387, 5505566, 5507394, 5507386, 5505485, 5505486, 5505487, 5505488, 5507396, 5505489, 5505490, 5505491, 5507393, 5505492, 5505493, 5505494, 5505495, 5507392, 5505496, 5505497, 5507388, 5507389, 5505498, 5505499, 5505500, 5505565, 5507390, 5507391, 5507395.